LTC Leaderboard

Saturday, May 26, 2012

Fluoxetine, Prozac, Grapefruit, and 5-HTP


Okay, let me clarify that this is what a pharmacist wrote me but that I do not stand behind these statements in anyway. If you are taking medication it is your responsibility to talk to your doctor about it and you should not use this to treat or diagnose any condition.
Some tome in May of 2012
Dear Mr. NEAL,

Thank you for using (Our) on-line pharmacist question service.

Based on my most up-to-date references, there is no significant drug interaction listed between Prozac (brand name for fluoxetine) and grapefruit so you should be able to have grapefruit while taking Prozac.

As for 5-HTP, taking 5-HTP with Prozac may potentially increase serotonin levels and cause a condition called serotonin syndrome as well as a brain condition called as Call-Fleming syndrome. Serotonin syndrome is an uncomfortable and potentially serious reaction whose symptoms include fever, uncontrolled muscle movements, digestive symptoms, and others.

Therefore, this combination is not recommended.

In general, I don't recommend taking dietary supplements in the hopes of getting medical benefits from them, without first checking with your own clinician.

Many people are not aware that, in the U.S., products sold as dietary supplements (including herbs, glucosamine, chondroitin, SAM-e, enzymes, and even some hormones) are not standardized or regulated to the same extent, or in the same ways, that prescription medications, non-prescription (over-the-counter or 'OTC') medications, or even foods are.

Unless there is a USP (United States Pharmacopeia) standard (which exists for many vitamin and mineral products, but not for herbs, etc.), there is no assurance of :
identity (what the label says is in the bottle);
purity (lack of unwanted or even harmful contaminants);
or potency (the dose the label says is in the bottle);
and the manufacturer does not have to perform valid studies of safety or effectiveness.

Further, there is very little information on possible interactions among dietary supplements, or between dietary supplements and prescription or non-prescription medications.

Even if an up-to-date reference doesn't warn about interactions between a specific dietary supplement and another medication, this doesn't mean that an interaction isn't possible. It may be that interactions have occurred, but have not yet been recognized, reported, published, and integrated into the medical references.

If you haven't already, please discuss your use or interest in the use of dietary supplements with your regular clinician. Good medical care is based in large part on open communication!

Please read over any written information on your medications that you may have received from your doctor, nurse practitioner, or pharmacist if you haven't already done so. I also recommend reading the information on your medications in the drug encyclopedia on our Web site. This will help you familiarize yourself with the side effects, warnings, and other precautions relevant to your medications, and will help make your treatment as safe and effective as possible.

I hope this information is helpful. If you have any additional questions or concerns about your medications, please feel free to contact your clinician or pharmacist.

Thanks again for your question. Sincerely,
(A pharmacist )